Skip to main content
Log in

Critical blowup and global existence numbers for a weakly coupled system of reaction-diffusion equations

  • Published:
Archive for Rational Mechanics and Analysis Aims and scope Submit manuscript


Let DR N be either all of R n or else a cone in R N whose vertex we may take to be at the origin, without loss of generality. Let p i, qj, i = 1, 2, be nonnegative with 0<p 1+q 1p 2+q 2. We consider the long-time behavior of nonnegative solutions of the system

$$u_t = \Delta u + u^{p_1 } v^{q_1 } , v_t = \Delta v + u^{p_2 } v^{q_2 } $$

in D × [0, ∞) with u 0 = v 0 = 0 on ∂D, (u, v)t(x,0) = (ν 0, ν 0) t(x), u 0, ν 0≧0, u 0, ν 0 ε L (D). We obtain Fujita-type global existence-global nonexistence theorems for (S) analogous to the classical result of Fujita and others for the initial-value problem for u t = Δu + u p, u(x, 0) = u 0(x) ≧ 0. The principal result in the case D = R N and P 2 q 1 > 0 is that when p 1 ≧ 1, the system behaves like the single equation u t u+u p 1 v q 1 with respect to Fujita-type blowup theorems, whereas if p 1 < 1, the behavior of the system is more complicated. Some of the results extend those of Escobedo & Herrero when D = R N and of Levine when D is a cone. These authors considered (S) in the case of p 1 = q 2 = 0. An example of nonuniqueness is also given.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. D. G. Aronson & H. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Advances in Math. 30 (1978), 33–76.

    Article  MathSciNet  Google Scholar 

  2. C. Bandle & H. A. Levine, On the existence and nonexistence of global solutions of reaction-diffusion equations in sectorial domains, Trans. Amer. Math. Soc. 655 (1989), 595–624.

    MathSciNet  Google Scholar 

  3. C. Bandle & H. A. Levine, Fujita type results for convective reaction diffusion equations in exterior domains, Z. Angew. Math. Phys. 40 (1989), 655–676.

    Article  MathSciNet  Google Scholar 

  4. M. Escobedo & H. A. Levine, Explosion et existence globale pour un système faiblement couplé d'équations de réaction diffusion, C. R. Acad. Sci. Paris, Sér. I, 134 (1992), 735–739.

    MathSciNet  Google Scholar 

  5. M. Escobedo & M. A. Herrero, Boundedness and blow up for a semilinear reaction-diffusion system, J. Diff. Eqs. 89 (1991), 176–202.

    Article  MathSciNet  Google Scholar 

  6. H. Fujita, On the blowing up of solutions of the Cauchy problem for u t u+u 1+α, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 16 (1966), 105–113.

    Google Scholar 

  7. H. Fujita & S. Watanabe, On the uniqueness and non uniqueness of solutions of initial value problems for some quasi-linear parabolic equations, Comm. Pure Appl. Math. 21 (1968), 631–652.

    MathSciNet  Google Scholar 

  8. K. Kobayashi, T. Sirao & H. Tanaka, On the growing up problem for semilinear heat equations, J. Math. Soc. Japan 29 (1977), 407–429.

    MathSciNet  Google Scholar 

  9. H. A. Levine, The role of critical exponents in blowup theorems, SIAM Review 32 (1990), 262–288.

    Article  MATH  MathSciNet  Google Scholar 

  10. H. A. Levine, A Fujita type global existence-global nonexistence theorem for a weakly coupled system of reaction-diffusion equations, Z. Angew. Math. Phys. 42 (1991), 408–430.

    Article  MATH  MathSciNet  Google Scholar 

  11. H. A. Levine & P. Meier, The value of the critical exponent for reaction-diffusion equations in cones, Arch. Rational Mech. Anal. 109 (1990), 73–80.

    Article  MathSciNet  Google Scholar 

  12. H. A. Levine, A blowup result for the critical exponent in cones, Israel J. Math. 67 (1989), 1–7.

    MathSciNet  Google Scholar 

  13. P. Meier, Existence et non-existence de solutions globales d'une équation de la chaleur semi-linéaire: extension d'un théorème de Fujita, C. R. Acad. Sci. Paris, Sér. I 303 (1986), 635–637.

    MATH  MathSciNet  Google Scholar 

  14. M. H. Protter & H. F. Weinberger, Maximum Principles in Differential Equations, Prentice Hall, New York, 1967.

    Google Scholar 

  15. G. N. Watson, A Treatise on the Theory of Bessel Functions, 2nd Ed., Cambridge University Press, London, New York, 1944.

    Google Scholar 

  16. F. B. Weissler, Existence and nonexistence of global solutions for a semilinear heat equation, Israel J. Math. 38 (1981), 29–40.

    MATH  MathSciNet  Google Scholar 

  17. F. B. Weissler, Local existence and nonexistence for semilinear parabolic equations in L p, Indiana Univ. Math. J. 29 (1980), 79–102.

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Additional information

Communicated by J. Serrin

Rights and permissions

Reprints and permissions

About this article

Cite this article

Escobedo, M., Levine, H.A. Critical blowup and global existence numbers for a weakly coupled system of reaction-diffusion equations. Arch. Rational Mech. Anal. 129, 47–100 (1995).

Download citation

  • Accepted:

  • Issue Date:

  • DOI: